News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Endocrine Cancers

Question: Elevated metanephrines, possible adrenal tumor?


 bmac423 - Wed Jan 28, 2009 3:23 pm

First off, I'm a 23 year old male in good shape (6'1" 173) and have always been relatively healthy until the last few years.

For the past couple of year I have suffered from some very strange symptoms. I have constant varying amounts of cold sweats, very noticeable in the armpits, but also hands and feet. When the sweats are bad, I have times where I seemingly can not retain liquids, when I drink I immediately have to urinate. Along with this comes a dry mouth (sounds like I am slurring words), debilitating fatigue and a fuzzy head.

About the same time this started happening, I noticed that I would have facial blushing at the drop of a hat. Things that would never bother me before would make me beet red and sweaty. Social interactions, a big meal or just extreme focus (like working on a test or project) will do the trick. I'm in college and if a teacher asks me a difficult question I often will just break out in a sweat. It's very embarrassing. This would have never happened to me before. I also have feelings of anxiety, but I don't know if this is because of the possibility of facial blushing and gas or something physiological. I took accutane and I've read that facial blushing is a possible side-effect, but I'm not sure.

My blood sugar levels have been tested multiple times and they always come up normal. I do have a history of bowel problems (gas, bloating, constipation, occasional diarrhea) and have been diagnosed with systemic mastocytosis of the colon. The bowel problems started a few months before the sweats and accompanying symptoms.

Recently, I was referred to an endocrinologist by my gastrointerologist. I did a 24 hour urine test and had several samples of blood taken. My results were the following:

Early Morning Gastrin level was 19
Thyroid Stimulating immunoglobulin was 85
ANA was negative
Thyroglobulin and thyroid peroxidase antibodies were absent
TSH was 2.8

Vasoactive intestinal polypeptide was 39.7
Vitamin b12 was 326

All of these are said to be normal, however these are the abnormal results:

Metanephrine was 270
Normetanephrine was 495
Total Metanephrine 765

Cortisol was 25.6

24 hour urine for 5 HIAA was 12

I've read that the 5 HIAA results can be affected by mastocytosis. I've also read that the elevated metanephrine may be a sign of an adrenal tumor, such as pheochromocytoma. I really think there may be something going on with my endocrine system, based on my symptoms and these results. I also have a bit of vitiligo on the left side of my scrotum which points to a possible autoimmune response to something in the endocrine system.

What do guys think? I fully appreciate any input. Thanks in advance.
 John Kenyon, CNA - Mon Mar 02, 2009 10:31 pm

User avatar Hello --

I think you've done your research and come to a pretty sound understanding of the possibiities. While there's no certainty that there's anything malignant going on, that should be eliminated as well. Your endocrine system is certainly out of balance, but since the cortisol is elevated the root problem may not be adrenal but pituitary instead. While some of what you describe does sound like pheochromocytoma, the elevated cortisol strongly suggests the underlying cause if further upstream. In any case you need to have a thorough endocrinological evaluation to determine just what is going on, and that should have been set up once the abnormal test results were returned, since they align well with your symptoms.

I hope you will arrange for a consult with an endocrinologist and get this clarifies. While mastocytosis is unlikely, it is one possibility among many that needs to be ruled out.

Best of luck to you. Please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here